I know that I previously posted about Provera, but wondered has anyone ever taken it? I have been hurting extremely bad, as if I were cramping but I have yet to start my period yet, which I do have 4 tablets left. I am hurting pretty bad and was wondering if this was normal or should I check with my dr about it.
Dear Wilson: Yes, some women have significant cramping while taking Provera to start a menstrual period.
While we tell women their flow will begin around 72 hours after the last Provera pill is taken, bleeding can also begin before the pills are completed. Usually it is suggested that all the pills be taken because the lining of the uterus may need all the synthetic progesterone to fully convert to a healthy status ("secretory effect").
In your specific case if you are having very severe cramping it is a reasonable option to check with the GYN prescribing the Provera. They may suggest something for the discomfort. If your bleeding does start before the medication is done, confirm that you should finish up all the Provera pills.
What are the options that could possibly be given?? I am 28 years old and never really had a crammping issue, until I started Provera. Only twice that I can remember in the past 2 years have I had such SEVERE cramps. Most recent was 11/27/12 @ like 1:30am! The pain was so bad I was almost in TEARS. I left a message for my GYN to call back but they are out of the office until 12/3/12.
Dear NIFERRUNS: It rather depends upon what the Provera (medroxyprogesterone acetate) pills were prescribed for. That is, this medication can be used to "kick start" a long missed period, to stop a prolonged bleeding episode caused by non-ovulation, and to treat an abnormally thickened uterine lining. There are other medications which can be used for these indications: Prometrium (natural progesterone in oil is FDA approved to kick start missed flows), birth control pills (used to stop prolonged bleeding), and norethindrone (another very different type of synthetic progesterone).
If you can tolerate the cramps it would be best to continue the Provera as prescribed by your GYN or clinic. After that ask them about alternative treatments--you will have given the Provera a decent trial. If the pain is unbearable you could elect to stop the medication, be sure to leave a message for the GYN about what you have done so they know the treatment was not complete.
Another possibility would be that the cramps are coincidental to the Provera. In this scenario the pain would persist after the drug was stopped. In this instance you may need to be seen in the ER to rule out a ruptured ovarian cyst or some other abdominal cause of the severe pain.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.